advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From Niwot, Colorado, USA:

My son frequently has a low reading at bedtime, and although we will give him carbs in some form to bring him up a bit, this sometimes occurs before the "N" has had a chance to kick in. On the one hand, we don't want to pack him with carbs, but on the other hand, we're concerned that the "N", when it does kick in, will cause a significant low. This is probably our single-most pressing concern because we don't want to keep waking him up for tests every few hours. We try to do it without waking him, but it's hit and miss whether or not he wakes up.

What are the most common signs that my son be experiencing a significant low while asleep?

Answer:

I think that the way to deal with this issue is by prevention. I have to assume that you have done some 2 or 3 am blood sugars and have been able perhaps to relate low levels to poor appetite at supper or vigorous exercise in the previous afternoon. You don't say what kind of short-acting insulin your son is getting; but, if it is ordinary Regular before supper, that may be the cause of the bedtime lows.

At all events, I think you should talk to the doctor about switching to Lantus (insulin glargine) once a day at bedtime for the long acting insulin. With no bedtime snack, the dose can be calibrated against the morning fasting glucose level. This insulin is released evenly over the whole 24 day and is equivalent to the basal rate on the insulin pump. It has been shown to significantly reduce nocturnal hypoglycemia, but it cannot be mixed with other insulins and so involves an additional injection. Nowadays this is usually combined with Humalog or NovoLog just after meals for the short-acting insulin. The dose can be adjusted for 'carbs' consumed and the pre-meal blood sugar. If you want to avoid a lunch time injection you can give NPH in the morning instead.

You might also think of using Alternate Site Testing which is almost painless and would not wake your son and also perhaps installing an alarm so that you would hear if he woke up and was restless.

DOB

[Editor's comment: Nighttime low sugars are sometimes manifested by excessive restlessness, sweating, or nightmares. WWQ]

DTQ-20030225170539
Original posting 12 Mar 2003
Posted to Hypoglycemia

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:42
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.